The liver is the organ that detoxifies many compounds that humans ingest, including prescription and over-the-counter drugs and herbs. Could some of these chemicals result in drug-induced liver injury?
Do You Take a Pain Reliever That Could Harm Your Liver?
A recent review of drug-induced liver injury found that the common pain reliever acetaminophen is the most common culprit. Acetaminophen is also known as APAP and is often sold under the brand name Tylenol. In other parts of the world, it is called paracetamol. Nearly half of Americans with acute liver failure suffered liver injury from acetaminophen taken at high doses or for long periods of time. The maximum recommended dose is 4,000 mg/day for adults and 50-75 mg/kg/day for youngsters (Pharmacogenetics & Genomics, Aug., 2015).
Part of the problem, the authors note, is that acetaminophen is included in so many different medications that it can be hard for patients to determine that they may be taking too much. In addition, health care personnel may prescribe or administer drugs for pain without realizing they could put a person over the top for toxicity (Clinics in Laboratory Medicine, Dec., 2016).
Other Medicines That Could Damage the Liver:
Hundreds of other medications may also contribute to liver injury, so physicians and patients need to be alert for signs of liver trouble (AACN, Oct-Dec, 2016). Some possible culprits include methotrexate, anticonvulsants and antibiotics.
Combining medications that may be toxic to the liver could increase the possibility of harm. Because diagnosis can be challenging, symptoms such as abdominal pain, nausea, fever, fatigue or jaundice should prompt laboratory testing of liver enzymes.